Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 9, NWS Lubbock, TX

May 28, 2005Terry County, Texas

NWS Lubbock, TX issued this flash flood warning at May 28, 2005, 9:31 AM CDT for Terry County, Texas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 9:31 AM CDT (14:31 UTC)
Expired
May 28, 2005, 11:30 AM CDT
In force
119 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Terry County, TX

The radar

The Lubbock radar (KLBB), 73 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 281435
FFWLUB
TXC445-281630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
931 AM CDT SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TERRY COUNTY IN NORTHWEST TEXAS

* UNTIL 1130 AM CDT

* AT 928 AM CDT...FLOODING WAS REPORTED IN THE CITY OF BROWNFIELD.   
  LAW ENFORCEMENT OFFICIALS HAVE ASSISTED IN THE EVACUATION OF      
  ONE HOME IN THE CITY DUE TO THE FLOODING. FLOODING HAS CLOSED U.S. 
  HIGHWAY 82/380 NEAR THE YOAKUM COUNTY LINE.

* UP TO FIVE INCHES OF RAIN HAS FALLEN IN TERRY COUNTY THIS MORNING. 
  AN ADDITIONAL ONE TO TWO INCHES IS EXPECTED THROUGH 1130 AM.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3298 10210 3337 10211 3337 10256 3298 10258

$$
2 follow-up statements
000 
WGUS74 KLUB 281602
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1057 AM CDT SAT MAY 28 2005

TXC445-281607-
TERRY TX-
1057 AM CDT SAT MAY 28 2005

...THE FLASH FLOOD WARNING FOR TERRY COUNTY IS CANCELED...

AS OF 1055 AM...LAW ENFORCEMENT WAS NOT REPORTING ANY MAJOR 
FLOODING IN TERRY COUNTY. RAINFALL AMOUNTS OF FOUR TO SIX INCHES 
HAVE FALLEN ACROSS TERRY COUNTY THIS MORNING. THE RAINFALL HAS 
DECREASED IN INTENSITY THE PAST HOUR AND THIS TREND IS EXPECTED TO 
CONTINUE. AN ADDITIONAL HALF INCH IS EXPECTED DURING THE NEXT HOUR. 
WHILE THIS WILL NOT CUASE MAJOR FLOODING LOCALIZED MINOR FLOODING OF 
STREETS AND LOW LYING AREAS IS STILL LIKELY THROUGH EARLY AFTERNOON.

LAT...LON 3298 10210 3337 10211 3337 10256 3298 10258

$$
000 
WGUS74 KLUB 281604 CCA
FFSLUB

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
1057 AM CDT SAT MAY 28 2005

TXC445-281607-
TERRY TX-
1057 AM CDT SAT MAY 28 2005

...THE FLASH FLOOD WARNING FOR TERRY COUNTY IS CANCELED...

AS OF 1055 AM...LAW ENFORCEMENT WAS NOT REPORTING ANY MAJOR 
FLOODING IN TERRY COUNTY. RAINFALL AMOUNTS OF FOUR TO SIX INCHES 
HAVE FALLEN ACROSS TERRY COUNTY THIS MORNING. THE RAINFALL HAS 
DECREASED IN INTENSITY THE PAST HOUR AND THIS TREND IS EXPECTED TO 
CONTINUE. AN ADDITIONAL HALF INCH IS EXPECTED DURING THE NEXT HOUR. 
WHILE THIS WILL NOT CAUSE MAJOR FLOODING LOCALIZED MINOR FLOODING OF 
STREETS AND LOW LYING AREAS IS STILL LIKELY THROUGH EARLY AFTERNOON.

LAT...LON 3298 10210 3337 10211 3337 10256 3298 10258

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 28, 4:25 AM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, May 28, 4:25 AM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
425 AM CDT SAT MAY 28 2005

.SHORT TERM...
MORNING WATER VAPOR AND INFRARED SATELLITE IMAGERY SHOWING VIGOROUS
UPPER LEVEL DISTURBANCE SLOWLY MOVING ACROSS EXTREME SOUTHWEST
TEXAS. LARGE BAND OF SHOWERS AND THUNDERSTORMS CONTINUES OVER THE
WESTERN AND SOUTHERN SOUTH PLAINS AND PORTIONS OF THE ROLLING
PLAINS. LOCALIZED HEAVY RAINFALL AIDED BY SLOW MOVING UPPER LOW
COUPLED WITH ABUNDANT LOW LEVEL MOISTURE ON EASTERLY FLOW...UPPER
LEVEL DIFFLUENCE AND NEARLY STATIONARY BOUNDARY SHOULD CONTINUE
THROUGH MID-LATE MORNING. DEFORMATION ZONE ALSO APPEARS TO BE
SETTING UP OVER WEST TEXAS AS BANDED PRECIP WITH TRAINING ECHOES
CONTINUES...ESPECIALLY ALONG AND SOUTHWEST OF A MORTON TO LEVELLAND
TO POST LINE. WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES LIKELY IN
THESE AREAS WITH ISOLATED TOTALS TO 3 INCHES POSSIBLE. THE HEAVY
RAINFALL COULD LEAD TO MINOR LOCALIZED NUISANCE FLOODING OF POOR
DRAINAGE AND LOW LYING AREAS.

DECENT JET ENERGY FEEDING INTO THE SYSTEM SHOULD KEEP CONVECTIVE
ACTIVITY GOING FOR THE NEXT SEVERAL HOURS...ESPECIALLY OVER THE
SOUTHERN TIER OF COUNTIES. WILL KEEP DEFINITE POPS GOING OVER THE
WESTERN AND SOUTHERN SOUTH PLAINS THROUGH 18Z. MADE CHANGES TO TEMP
GRIDS AS MOIST GROUND COUPLED WITH AMPLE MORNING CLOUDS SHOULD HOLD
TEMPS IN THE LOWER 70S. AREAS ON THE NORTHERN PERIPHERY OF THE
SYSTEM COULD EASILY HAVE BREAKS IN THE OVERCAST AND TEMPS NEAR 80.

BOTH THE NAM AND GFS ARE SHOWING WET SOLUTIONS TODAY AS ABOVE
MENTIONED PARAMETERS CONTINUE. DAY SHIFT WILL HAVE TO WATCH FOR
LEFTOVER OUTFLOW BOUNDARIES FROM MORNING CONVECTION. ANY BREAKS IN
THE OVERCAST WILL BE THE FOCUS FOR INSTABILITY AND THUNDERSTORM
RE-DEVELOPMENT LATER THIS AFTERNOON AND EVENING. LIGHT FLOW UP TO
500MB WILL MAKE FOR SLOW MOVING STORMS PRODUCING LOCALIZED HEAVY
DOWNPOURS.

KEPT POPS GOING...MAINLY CENTRAL AND SOUTH INTO EARLY SUNDAY BEFORE
THE SYSTEM FINALLY BEGINS TO MOVE EAST.

KW

.LONG TERM...
WILL MAKE ONLY A MINOR NUMBER OF CHANGES TO THE GRIDS GIVEN MODEL
CONSISTENCY AND HANDLING BY PREVIOUS FCST. WILL CONTINUE TO SEE WEAK
UPPER FLOW WITH SHORTWAVE TROUGHINESS ALOFT. COMBINED WITH MOIST
GENERALLY UPSLOPE FLOW WOULD EXPECT PERIODS OF SCATTERED TO NUMEROUS
WEAKLY FORCED SHOWERS AND THUNDERSTORMS THROUGH MONDAY. PRETTY
STRONG COLD FRONT WITH ABUNDANT POST-FRONTAL CLOUDS AND CHC AT
POST-FRONTAL PRECIP EXPECTED SUNDAY NIGHT/EARLY MONDAY. SHOULD SEE
TEMPS WELL BELOW NORMAL AND WILL CONTINUE TO UNDERCUT GUIDANCE
NUMBERS. THEN FOR TUESDAY GENERALLY PREFER GFS HANDLING OF UPPER LOW
CURRENTLY OFF THE NRN CALIF COAST. THIS WOULD BRING A LITTLE SHARPER
UPPER TROUGH ACROSS THE AREA TUESDAY/TUESDAY NIGHT. WILL BUMP
TUESDAY POPS SLIGHTLY...INTO CHC CATEGORY. MEDIUM RANGE MODELS
SUGGEST WARMUP IN STORE LATE IN THE WEEK ALTHOUGH WILD CARD IS AN
UPPER LOW APPROACHING THE REGION FROM NRN MEXICO BY FRIDAY. TOO
FAR OUT TO LATCH ONTO ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        78  58  82  54 /  40  30  30  40
TULIA         78  58  79  56 /  40  40  30  40
PLAINVIEW     77  59  81  57 /  50  40  30  40
LEVELLAND     74  60  84  59 /  80  40  30  30
LUBBOCK       75  60  83  59 /  70  40  30  30
BROWNFIELD    72  61  84  61 /  80  50  30  30
CHILDRESS     79  62  79  59 /  40  50  40  40
SPUR          75  63  84  62 /  70  60  40  30
ASPERMONT     75  64  84  62 /  80  60  40  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

17/07

In the hours before

Local storm report, May 28, 7:26 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
726 AM CDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FLASH FLOOD      BROWNFIELD              33.18N 102.27W
05/28/2005                   TERRY              TX   LAW ENFORCEMENT

            SHERIFFS OFFICE IN BROWNFIELD REPORTED THAT SOUTH PLAINS
            HIGHWAY HAS BEEN SHUTDOWN DUE TO FLOODING. CARS ARE
            UNDERWATER.

&&

KWIDELSKI
Local storm report, May 28, 7:48 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
748 AM CDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FLASH FLOOD      12 NE PLAINS            33.31N 102.68W
05/28/2005                   YOAKUM             TX   LAW ENFORCEMENT

            FM 1780 WASHED OUT DUE TO FLOODING.

&&

KWIDELSKI
Local storm report, May 28, 7:55 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
755 AM CDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLASH FLOOD      ROPESVILLE              33.41N 102.15W
05/28/2005                   HOCKLEY            TX   LAW ENFORCEMENT

            FLOODING REPORTED ON HIGHWAY 62/82 NEAR ROPESVILLE.

&&

KWIDELSKI
Local storm report, May 28, 7:58 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
758 AM CDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLASH FLOOD      ROPESVILLE              33.41N 102.15W
05/28/2005                   HOCKLEY            TX   LAW ENFORCEMENT

            FIVE VEHICLES FLOODED OUT AT HIGHWAY 385 NORTH OF HIGHWAY
            114. ROADS CLOSED.

&&

KWIDELSKI

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:20 AM CDTFlash Flood WarningLUBTerry3 hr
May 28, 7:50 AM CDTFlash Flood WarningLUBYoakum85 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.